Ohio, 2013

Damaging Winds in Ohio, July 19, 2013

July 19, 2013 · NWS ILN · 3 events in 3 counties and zones

Scattered thunderstorms developed in a very unstable air mass during the afternoon. Some of these storms became severe with damaging winds being the primary threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed in a very unstable air mass during the afternoon. Some of these storms became severe with damaging winds being the primary threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 19, 1:07 PM EST, 57 minutes earlier.

Area forecast discussion, Jul 19, 1:07 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
207 PM EDT FRI JUL 19 2013

.SYNOPSIS...
THE HOT AND HUMID AIRMASS WILL CONTINUE ACROSS THE REGION FOR ONE
MORE DAY. THEN A COLD FRONT WILL APPROACH THE REGION FROM THE
NORTHWEST AND WILL SLOWLY MOVE INTO THE REGION ON SATURDAY BRINGING
THE LIKELIHOOD FOR SHOWERS AND THUNDERSTORMS. A COOLER AIRMASS
WILL TRY TO MOVE INTO THE REGION ON SUNDAY AS A HIGH PRESSURE
RIDGE TRIES TO PUSH IN FROM THE NORTH WHILE THE FRONT STALLS NEAR
THE OHIO RIVER.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NRN PORTION OF SUBTROPICAL RIDGE WHICH HAS DOMINATED OUR WEATHER
PROVIDING HEAT FOR MUCH OF THIS WEEK WILL BEGIN TO BECOME
SUPPRESSED. THIS IS IN RESPONSE TO A LARGE SCALE TROF DROPPING
INTO THE GREAT LAKES. AIRMASS WILL REMAIN UNCHANGED TODAY. HOT
AND HUMID CONDITIONS WITH HIGHS GENERALLY IN THE LOWER 90S AND
DEWPOINTS IN THE LOWER AND MIDDLE 70S. THIS WILL ACT TO PUSH HEAT
INDICES INTO THE 100 TO 104 DEGREE RANGE. WILL CONTINUE WITH THE
CURRENT HEAT ADVISORIES AND EXCESSIVE HEAT WARNINGS THAT EXPIRE
THIS EVENING.

REGARDING CHANCES FOR THUNDER TODAY...FORCING WILL AGAIN BE WEAK
BUT NUMERICAL MODEL SOLNS HAVE BEEN SUGGESTING A LTL BETTER
COVERAGE OF STORMS TODAY ACRS THE FAR SOUTH AND SE. WENT WITH 20
POPS IN THE NW COUNTIES AND TAPERED IT UP TO 30 POPS USED FOR THE
SE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
CDFNT WILL PUSH THROUGH THE GREAT LAKES TONIGHT. BETTER POPS WILL
BE AFTER MIDNIGHT AS THE FRONT GETS CLOSER AND CONVERGENCE
INCREASES. WENT WITH HIGHER POPS ACRS OUR NORTHWEST...CLOSER TO
THE FRONT. OVERNIGHT LOWS WILL BE STILL WARM AND MUGGY...IN THE
LOWER 70S.

THE CDFNT WILL PUSH ACROSS THE REGION SATURDAY. WENT WITH LIKELY
POPS EVERYWHERE AS GOOD CONVERGENCE AHEAD OF THE STRONG CDFNT
SHOULD PUSH AN AREA OF TSRA ACROSS THE AREA. SEVERE TSRA ARE
POSSIBLE ON SATURDAY AS MODELS ARE SHOWING MODERATE INSTABILITY
WITH CAPES OF A COUPLE 1000 K/KG. IN ADDITION TO THE
INSTABILITY...WINDS ALOFT ARE STRONG...WHICH WILL ENHANCE THE
THREAT OF STRAIGHT LINE WINDS.

THE FRONT WILL DROP SOUTH TO KENTUCKY FOR SATURDAY NIGHT...THAT
WILL WILL BE ABOUT AS FAR SOUTH AS IT MAKES IT. WHILE SOME DRIER
AND MORE STABLE AIR DROPS INTO THE NORTHERN COUNTIES...THERE WILL
REMAIN A CHANCE TSRA ACROSS THE SOUTHERN COUNTIES SUNDAY.

HIGHS WILL DROP INTO THE MID 80S ACROSS THE N OF SATURDAY...WITH
UPPER 80S STILL POSSIBLE IN THE S. HIGHS SUNDAY WILL SEE LOWER 80S
IN THE NW COUNTIES...WITH MID 80S NEAR THE OH RIVER.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE COLD FRONT WILL LIFT BACK NORTH INTO OHIO ON MONDAY SPREADING
THE THUNDERSTORM THREAT AREA-WIDE ON MONDAY. THE FRONT IS
EXPECTED TO SAG SOUTH AGAIN ON TUESDAY...PROVIDING THUNDERSTORM
CHANCES TO SOUTHERN COUNTIES SIMILAR TO SUNDAY.

A STRONG SHORT WAVE TRAVELING THROUGH THE GREAT LAKES MAY BRING MORE
THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT. HIGH PRESSURE AND DRIER
AIR MAY THEN FINALLY DRIVE OUT THE CONVECTION THURSDAY THROUGH
FRIDAY.

WITH THE JET STREAM POSITIONED TO THE NORTH AND A HOT AIRMASS TO THE
SOUTHWEST...TEMPERATURES OVER THE OHIO VALLEY SHOULD BE RELATIVELY
CLOSE TO NORMAL...WITH HIGHS IN THE 80S AND LOWS IN THE 60S EACH
DAY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SCATTERED THUNDERSTORMS HAVE DEVELOPED IN THE WARM AND HUMID
AIRMASS OVER THE REGION TODAY. BEST COVERAGE OF THE STORMS WILL
OCCUR ALONG AND SE OF INTERSTATE 71. THESE STORMS ARE DIURNALLY
DRIVEN BY AFTN HEATING AND WILL END EARLY THIS EVENING. HAVE KEPT
CIGS IN VFR CATEGORY WITH A TEMPO AT ALL TAF SITES BUT KDAY. CAN
NOT RULE OUT AN ISOLD SHOWER LATE TONIGHT BUT DUE TO LIMITED
COVERAGE...HAVE KEPT THE OVERNIGHT DRY. EXPECT BETTER COVERAGE OF
STORMS SATURDAY AHEAD OF AN APPROACHING COLD FRONT ON SATURDAY.
HAVE PREVAILING SHOWERS AT ALL TAF SITES WITH A MENTION OF
THUNDER.

OUTLOOK...THUNDERSTORMS LIKELY MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR OHZ026-034-035-
     042>046-051>056-060-062>065-070>074-078>082-088.
     EXCESSIVE HEAT WARNING UNTIL 9 PM EDT THIS EVENING FOR OHZ061-
     077.
KY...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR KYZ089>100.
IN...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...SITES
NEAR TERM...AR
SHORT TERM...SITES
LONG TERM...CONIGLIO
AVIATION...AR
Hazardous weather outlook, Jul 19, 3:57 AM EST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
457 AM EDT FRI JUL 19 2013

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060-062>065-070>074-078>082-088-200900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-
BUTLER-WARREN-CLINTON-ROSS-HOCKING-CLERMONT-BROWN-HIGHLAND-ADAMS-
PIKE-SCIOTO-
457 AM EDT FRI JUL 19 2013

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COLD FRONT WILL PUSH INTO THE REGION ON SATURDAY...BRINGING
SHOWERS AND THUNDERSTORMS. SOME STORMS MAY REACH SEVERE LIMITS
WITH DAMAGING WINDS BEING THE PRIMARY SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

OHZ061-077-200900-
MONTGOMERY-HAMILTON-
457 AM EDT FRI JUL 19 2013

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIAMI VALLEY OF OHIO AND
SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COLD FRONT WILL PUSH INTO THE REGION ON SATURDAY...BRINGING
SHOWERS AND THUNDERSTORMS. SOME STORMS MAY REACH SEVERE LIMITS
WITH DAMAGING WINDS BEING THE PRIMARY SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jul 19, 12:55 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
155 PM EDT FRI JUL 19 2013

OHZ071-072-191845-
CLINTON OH-WARREN OH-
155 PM EDT FRI JUL 19 2013

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WARREN AND NORTHWESTERN
CLINTON COUNTIES THROUGH 245 PM EDT...

AT 152 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
OREGONIA...MOVING EAST AT 15 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 45 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WILMINGTON.

ALSO...CLARKSVILLE...CAESAR CREEK STATE PARK...HARVEYSBURG...
KINGMAN...OGDEN...OAKLAND...BURTONVILLE AND LUMBERTON ARE NEAR THE
PATH OF THIS STRONG THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

LAT...LON 3950 8416 3957 8392 3956 8383 3940 8376
      3938 8414
Special weather statement, Jul 19, 1:13 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
213 PM EDT FRI JUL 19 2013

OHZ045-046-054-055-191845-
DELAWARE OH-FRANKLIN OH-MADISON OH-UNION OH-
213 PM EDT FRI JUL 19 2013

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
UNION...NORTHEASTERN MADISON...NORTHERN FRANKLIN AND SOUTHERN
DELAWARE COUNTIES THROUGH 245 PM EDT...

AT 211 PM EDT...RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS
BETWEEN HILLIARD AND WESTERVILLE...MOVING EAST AT 15 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 45 MPH...
PEA SIZE HAIL...
FREQUENT LIGHTNING...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...DUBLIN...UPPER
ARLINGTON...POWELL...OHIO STATE UNIVERSITY...WORTHINGTON...POLARIS...
EASTON...WESTERVILLE...NEW ALBANY AND GAHANNA.

ALSO...SHAWNEE HILLS...COLUMBUS ZOO...RIVERLEA...CLINTONVILLE...PORT
COLUMBUS AIRPORT...CENTER VILLAGE...MINERVA PARK AND HUBER RIDGE ARE
NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 4017 8317 4021 8280 3998 8281 4000 8338
      4012 8337

HATZOS
Special weather statement, Jul 19, 1:43 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
243 PM EDT FRI JUL 19 2013

OHZ055-191915-
FRANKLIN OH-
243 PM EDT FRI JUL 19 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FRANKLIN COUNTY
THROUGH 315 PM EDT...

AT 242 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
RIVERLEA...MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 45 MPH...
PEA SIZE HAIL...
FREQUENT LIGHTNING...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WORTHINGTON...DOWNTOWN
COLUMBUS...EASTON...WESTERVILLE...GAHANNA...REYNOLDSBURG AND NEW
ALBANY.

ALSO...CLINTONVILLE...BEXLEY...MINERVA PARK...HUBER RIDGE...PORT
COLUMBUS AIRPORT...WHITEHALL AND BRICE ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.

LAT...LON 3994 8278 3994 8281 3989 8282 3999 8307
      4014 8310 4013 8276

HATZOS
Special weather statement, Jul 19, 1:56 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
256 PM EDT FRI JUL 19 2013

KYZ093-OHZ077-078-191930-
CAMPBELL KY-HAMILTON OH-CLERMONT OH-
256 PM EDT FRI JUL 19 2013

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CLERMONT...SOUTHEASTERN
HAMILTON AND CAMPBELL COUNTIES THROUGH 330 PM EDT...

AT 251 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR RIVERBEND
AND CONEY ISLAND...MOVING EAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 45 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ANDERSON TOWNSHIP...
MILFORD...AMELIA AND BATAVIA.

ALSO...FRUIT HILL...FAIRFAX...TURPIN HILLS...SHERWOOD...MARIEMONT...
NEWTOWN...NEW PALESTINE...CHERRY GROVE...DRY RUN AND MOUNT CARMEL ARE
NEAR THE PATH OF THIS STRONG THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

LAT...LON 3921 8426 3913 8417 3902 8420 3899 8444
      3911 8448

HATZOS
Special weather statement, Jul 19, 1:58 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
258 PM EDT FRI JUL 19 2013

OHZ056-191930-
LICKING OH-
258 PM EDT FRI JUL 19 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LICKING COUNTY THROUGH
330 PM EDT...

AT 256 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR BEECHWOOD
TRAILS...MOVING EAST AT 15 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...NEWARK...HEATH...
GRANVILLE AND BUCKEYE LAKE.

ALSO...BEECHWOOD TRAILS...ALEXANDRIA...KIRKERSVILLE...GRANVILLE
SOUTH...TOBOSO...BROWNSVILLE...HEBRON...HARBOR HILLS...HANOVER AND
GRATIOT ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

LAT...LON 3995 8219 3994 8223 3991 8223 3994 8278
      4012 8276 4017 8218

HATZOS
Special weather statement, Jul 19, 2:00 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
300 PM EDT FRI JUL 19 2013

OHZ053-062-191930-
CLARK OH-GREENE OH-
300 PM EDT FRI JUL 19 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREENE AND SOUTHERN
CLARK COUNTIES THROUGH 330 PM EDT...

AT 256 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR YELLOW
SPRINGS...MOVING EAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...YELLOW SPRINGS.

ALSO...JOHN BRYAN STATE PARK...HUSTEAD...CLIFTON...SPRINGFIELD
MUNICIPAL AIRPORT...PITCHIN AND SELMA ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.

LAT...LON 3992 8372 3978 8366 3976 8399 3983 8400

ASL

The radar

The Cincinnati radar (KILN), 52 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clermont

When
July 19, 2:04 PM EST to 2:08 PM EST
Where
Clermont County, 1.48 mi NNE of Mt Carmel
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.120, -84.290

A couple of large limbs were downed near Summerside due to Thunderstorm winds.

Thunderstorm Wind, Licking

When
July 19, 2:44 PM EST to 2:48 PM EST
Where
Licking County, 0.58 mi NNW of Clay Lick to 3.19 mi SSW of Rock Haven Park
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.078, -82.273

Numerous trees were downed across southeastern Licking County, including Hanover, due to thunderstorm winds.

Thunderstorm Wind, Scioto

When
July 19, 5:33 PM EST to 5:37 PM EST
Where
Scioto County, 3.92 mi WSW of Otway
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.848, -83.247

A couple of large branches were down on State Route 548 due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465501, 465502, 465504.